SSRIs double fracture risk in elderly

GPs should be alert to an increased risk of bone fracture among older patients taking SSRIs, suggest Canadian research findings.

The study of over 5,000 people older than 50 years showed that those taking SSRIs had double the risk of fracture, compared with those not taking the anti-depressants.

Over five years of follow-up, 137 participants reported daily SSRI use. Fractures that were clinically reported and radiographically confirmed were twice as likely in this group than those not taking SSRIs.

Daily SSRI use was also associated with an increased risk of falling and lower bone mineral density (BMD) at the hip.

These effects were dose dependent and similar for those who reported SSRI use at baseline and five-year follow-up.

Because both BMD and falls were controlled when estimating the effect of SSRIs on fracture, it is unlikely they are the whole explanation for the link, say the researchers.

Previous research has shown that serotonin receptors and the serotonin transporter have been found in osteoblasts and osteocytes, suggesting a role for SSRIs in bone physiology. Additionally, studies in growing mice have shown SSRIs impaired bone gain.

Lead author Dr Brent Richards, from McGill University in Montreal, said: ‘In light of the high rate of SSRI, and among elderly persons in particular, further studies that include controlled prospective trials are needed to confirm our findings.’

Bristol GP Dr David Kessler, who has an interest in depression, said that, out of more than 3,500 patients over 50 at his practice, around 300 were on SSRIs.

‘We need to evaluate this carefully because it could adversely affect prescribing,’ he said.

Hertfordshire GP Professor Mike Kirby, who has an interest in osteoporosis, said the observed increased risk of fracture may involve the depression the SSRIs are being used to treat.

‘The type of person who gets depression is less likely to take exercise or calcium supplements.

‘Maybe we need to reinforce the importance of bone protection to people on SSRIs.’

This could be especially important for post-menopausal women, he added.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus